Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

Jennifer Hague, Ruth Casey, Jonathan Bruty, Tom Legerton, Stephen Abbs, Susan Oddy, Andrew S Powlson, Mohamed Majeed, Mark Gurnell, Soo-Mi Park and Helen Simpson

Summary

Activating mutations in AVPR2 are associated with nephrogenic syndrome of inappropriate antidiuresis (NSIAD). NSIAD causes hyponatremia, decreased serum osmolality and clinical symptoms, which may present from birth or in infancy and include hypotonia, irritability, vomiting and/or seizures. Symptoms in later life are often less specific and include malaise, dizziness, confusion, tiredness and headache. NSIAD is a rare X-linked condition, which is associated with a variable phenotype in males, of whom some present in infancy but others do not become symptomatic until adulthood, or occasionally, never. Female carriers may present with episodes of hyponatremia, usually found incidentally. Literature in this field is limited; namely, two clinical reports describing a female proband, both diagnosed in infancy. We describe, for the first time, the case of an adult female proband with NSIAD, who had longstanding associated symptoms of tiredness, headache, temporary memory loss and mood changes as well as hyponatremia and decreased serum osmolality. A water load test demonstrated an inability to dilute urine and gene sequencing confirmed a recurrent activating mutation in AVPR2. The variant was inherited from the proband’s mother who had had longstanding episodes of transient asymptomatic hyponatremia. This is the third report of a female proband with NSIAD and is the first female reported who sought medical treatment for chronic symptoms from adulthood. This case acts as a reminder of the importance of considering NSIAD as a diagnosis in females of all ages with unexplained hyponatremia.

Learning points:

  • Activating mutations in the AVPR2 gene are associated with the rare X-linked condition nephrogenic syndrome of inappropriate antidiuresis.

  • NSIAD is associated with hyponatremia, decreased serum osmolality and inappropriately increased urinary osmolality. Early clinical symptoms in infancy include hypotonia, irritability, vomiting and/or seizures. Symptoms in later life include malaise, dizziness, confusion, tiredness and headache.

  • NSIAD should be considered in female, as well as male, patients who present with unexplained hyponatremia and decreased serum osmolality. Family history may reveal relevant symptoms or biochemical features in other family members. However, family history may not always be informative due to the variable nature of the condition or if the proband has a de novo pathogenic variant.

  • A water load test with measurement of AVP may be informative in distinguishing NSIAD from SIADH. Measurement of co-peptin levels may be considered, in substitution for direct measurement of AVP.

  • Patients with NSIAD should be counseled about appropriate daily fluid volume intake. Potential episodes of fluid overload should be avoided.

Open access

Victoria John, Philip Evans and Atul Kalhan

Summary

A 65-year-old woman was admitted to the emergency unit with a 48 h history of generalised weakness and confusion. On examination, she had mild slurring of speech although there was no other focal neurological deficit. She had profound hyponatraemia (serum sodium level of 100 mmol/L) on admission with the rest of her metabolic parameters being within normal range. Subsequent investigations confirmed the diagnosis of small-cell lung cancer with paraneoplastic syndrome of inappropriate antidiuresis (SIAD). She was monitored closely in high-dependency unit with an attempt to cautiously correct her hyponatraemia to prevent sequelae associated with rapid correction. The patient developed prolonged psychosis (lasting over 2 weeks) and displayed delayed dyskinetic movements, even after a gradual increase in serum sodium levels close to 130 mmol/L. To our knowledge, delayed neurological recovery from profound hyponatraemia (without long-term neurological sequelae) has previously not been reported. This case should alert a clinician regarding the possibility of prolonged although reversible psychosis and dyskinetic movements in a patient presenting with profound symptomatic hyponatraemia.

Learning points:

  • Patients with profound hyponatraemia may develop altered sensorium, dyskinesia and psychotic behaviour.

  • Full recovery from psychotic symptoms and dyskinesia may be delayed despite cautious correction of serum sodium levels.

  • Careful and close monitoring of such patients can help avoid long-term neurological sequelae.

Open access

Sudeep K Rajpoot, Carlos Maggi and Amrit Bhangoo

Summary

Neonatal hyperkalemia and hyponatremia are medical conditions that require an emergent diagnosis and treatment to avoid morbidity and mortality. Here, we describe the case of a 10-day-old female baby presenting with life-threatening hyperkalemia, hyponatremia, and metabolic acidosis diagnosed as autosomal dominant pseudohypoaldosteronism type 1 (PHA1). This report aims to recognize that PHA1 may present with a life-threatening arrhythmia due to severe hyperkalemia and describes the management of such cases in neonates.

Learning points

  • PHA1 may present with a life-threatening arrhythmia.

  • Presentation of PHA can be confused with congenital adrenal hyperplasia.

  • Timing and appropriate medical management in the critical care unit prevented fatality from severe neonatal PHA.